Title: Chromium Toxicity from Hip Replacement: Symptoms and Treatment
Keyword: Chromium Toxicity from Hip Replacement
As we get older, our bodies take a beating. Common injuries and painful conditions, such as arthritis, sometimes send us to the surgeon. As a result, a good number of older adults have undergone hip replacement surgery. For most patients, hip replacement surgery leads to reduced pain and increased mobility. For others, the pain may return, along with other complications such as chromium toxicity from hip replacement.
What Can Go Wrong?
It’s becoming increasingly evident that as with all medical procedures, hip replacement is not without risks and adverse effects. One common concern of hip replacement patients is chromium toxicity, or metal poisoning from hip replacement parts. According to the FDA, patients with “metal-on-metal” replacement hips are at increased risk for chromium toxicity. It’s believed that continued friction between the implant’s metal parts causes the release of chromium particles over time. This can lead to elevated and sometimes harmful concentrations of chromium in the bloodstream.
Since chromium toxicity may be related to hip replacement failure, patients should be mindful of a number of recalls of metal-on-metal replacement hips, including models by Johnson & Johnson, DePuy, and Stryker. For example, the failure rate of DePuy hip replacement models was reported to be as high as 49% by some studies, leading to litigation against DePuy’s parent company, Johnson & Johnson.
Not everyone who has hip replacement surgery will experience harmful levels of chromium. However, it’s important to watch for warning signs of chromium toxicity from hip replacement issues.
Is There Something Wrong with Me?
The Best Practice Advocacy Centre reports that these functional factors may indicate an increased release of chromium in the bloodstream:
- Trouble walking
- Clicking or other unusual noises while moving the hip joint
- Decreased range of motion
Additional neurological symptoms of chromium toxicity include:
- Hearing and visual changes (ringing in ears, blurred vision)
- Dizziness or vertigo
- Changes in mood
- Skin rashes
- Heart problems
- Trouble breathing during activity
- Nerve pain
How to Get an Accurate Diagnosis
If you’ve experience d any of the symptoms related to chromium toxicity from hip replacement, you should consult with a doctor as soon as possible. A thorough physical assessment and blood testing will be necessary to determine the chromium level in your bloodstream. Other tests and referrals may be ordered as well. Acceptable chromium values will fluctuate according to personal factors, such as other implanted devices, vitamin usage, or kidney function. If you aren’t satisfied by the conclusions made by your current doctor or surgeon, you should seek out a second opinion.
Treatment of chronic chromium toxicity is symptomatic, meaning the appropriate treatment regimen will depend on the patient’s specific symptoms. However, since most issues usually disappear with the removal of the faulty hip, cases of chromium toxicity are often treated with hip revision surgery. During hip revision, the metal-on-metal hip is removed and replaced with a new replacement hip.
Once the metal hip has been removed, the kidneys will then rapidly clear most of the toxins from the body. In addition, any related organ degeneration will usually cease, and most damage will repair itself. However, it’s important to note that chromium exposure can cause irreversible lung damage, resulting in cancer and death. There’s no antidote for chromium poisoning.
The Next Step
Medical treatment, including hip revision surgery, can be expensive. However, patients may be able to receive compensation by filing a product liability suit against the manufacturer of their metal-on-metal replacement hip. If you’ve suffered chromium toxicity from hip replacement, you should consult with a legal professional who specializes in hip replacement recall cases. A lawyer will be able to evaluate your case and discuss your legal options.